Virginia, 2014

Flash Flooding and Flood in Virginia, April 30, 2014

April 30, 2014 · NWS RNK · 4 events in 3 counties and zones

A wedge cold front was stalled across southwest Virginia into north central North Carolina. Temperatures behind the wedge front were well below seasonal normals with maximum temperatures only in the 50s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A wedge cold front was stalled across southwest Virginia into north central North Carolina. Temperatures behind the wedge front were well below seasonal normals with maximum temperatures only in the 50s. Meanwhile...a very deep closed upper low (467mb at 500mb) was shifting slowing eastward from the central U.S. into the eastern U.S. A deep conveyor belt of moisture was spreading northward from the Gulf of Mexico up and over the shallow wedge of cool air. Light to moderate rain had persisted across the region for a couple of days, but rainfall amounts had been mostly around 1 to 1.5 inch. However, as the wedge boundary began to retreat during the afternoon, strong thunderstorms with very heavy rain formed across Southside Virginia and the Virginia and North Carolina Piedmont and spread across the region in several bands, dumping local rainfall amounts in excess of 2.0 inches in a few hours. This result in localized flash flooding mainly across Charlotte and Campbell counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 30, 6:22 AM EST, 1 hour 28 minutes earlier.

Area forecast discussion, Apr 30, 6:22 AM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 AM EDT WED APR 30 2014

.SYNOPSIS...
A WARM FRONT WILL LIFT SLOWLY NORTH OF THE AREA BY EARLY OR MID
AFTERNOON. A LARGE AND COMPLEX STORM SYSTEM LOCATED OVER THE
CENTRAL UNITED STATES WILL MOVE SLOWLY EAST PUSHING A TRAILING
COLD FRONT ACROSS THE REGION TONIGHT. MOISTURE WILL INTERACT WITH
THIS FRONT TO BRING BANDS OF SHOWERS AND THUNDERSTORMS...SOME WITH
VERY HEAVY RAIN AND A SLIGHT RISK OF SEVERE WEATHER.
&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 300 AM EDT WEDNESDAY...

SHOWERS REMAIN RATHER SCATTERED AND DISORGANIZED ACROSS THE
SOUTH/EAST EARLY THIS MORNING WITH DEVELOPMENT OCCURRING ALONG
THE LINGERING FRONT AND STRONG THETA-E GRADIENT OVER NC PER MSAS.
STRONG WEDGE REMAINS SLOW TO BEGIN LIFTING NORTH BUT STARTING TO
SEE SOME PRESSURE FALLS WITHIN THE COLD POOL WHICH SHOULD ALLOW
EROSION OF THE CAD FROM SOUTH TO NORTH INTO EARLY THIS AFTERNOON.
HOWEVER MAY TAKE LONGER TO SCOUR THINGS OUT FROM ROA-LYH AND
POINTS NORTH ESPCLY IF ADDED SHRA MOVES THROUGH EARLY ON.

OTRW LARGE MCS FEATURE ALONG THE GULF COAST HAS BASICALLY
INTERRUPTED THE NORTHWARD FLUX OF DEEPER MOISTURE AHEAD OF THE
FRONT ATTM WITH A VOID IN SHRA LIKELY TO LINGER OVER THE WEST
WHERE THE WEDGE IS DEEPER. FRONT FINALLY SHIFTS EAST THIS
AFTERNOON WITH PERHAPS A BAND OF CONVECTION ALONG THE WESTERN
SLOPES EARLY AFTERNOON BEFORE LIFT JUMPS OUT TO ALONG AND EAST
OF THE BLUE RIDGE TOWARD MID/LATE AFTERNOON WHERE MODELS SEEM TO
FOCUS BEST CONVERGENCE PER WEAK INSTABILITY. THIS SHOULD RESULT IN
SOME BANDS OF SLOW MOVING CONVECTION ESPCLY EASTERN HALF WHERE
BETTER SEVERE AND HEAVY RAIN THREAT LOOKS TO DEVELOP PENDING
DEGREE OF WEAK CAPE THAT CAN BE REALIZED GIVEN STRONG SHEAR ALOFT.
THUS HAVE ADJUSTED POPS DOWN SOME ESPCLY WEST THIS MORNING AND
THEN STAGGERED DEEPER CONVECTION IN BANDS FROM WEST TO EAST THIS
AFTERNOON UNDER CAT POPS. THIS WILL CAUSE A REDUCTION IN AVERAGE
QPF WESTERN HALF WITH HEAVIEST OVER THE EAST/NE SIMILAR TO THE
LATEST WPC DAY1 OUTLOOK. HIGH TEMPS REMAIN TRICKY WITH GUIDANCE
SUGGESTING CAD EROSION MAY BE SLOWER WHILE ONCE THE FLOW TURNS
SOUTHERLY THEN READINGS COULD ZOOM. FOR NOW TWEAKED DOWN IN THE
CENTRAL AND NE BUT EXPECTING MOST TO GET INTO THE 60S WITH 70S
SOUTHSIDE AND IN MUCH OF THE EAST.

CONVECTION WILL PUSH SLOWLY EAST THIS EVENING BUT MAY STILL HAVE
SOME STORMS AROUND OUT EAST THROUGH ABOUT MIDNIGHT OR SO AS THE
SURFACE BOUNDARY REMAINS SLOW UNDER THE SW FLOW ALOFT. WILL
CONTINUE HIGH POPS FOR A FEW HOURS AFTER SUNSET...THEN LOWER TO
CHANCE/SLIGHT POPS FOR LINGERING SHRA AFTER MIDNIGHT WITH WEAK LOW
LEVEL WESTERLY FLOW KICKING IN OVER THE WEST BEHIND THE BOUNDARY
OVERNIGHT. MAY GET ENOUGH COOLING DESPITE CLOUDS TO REACH THE
UPPER 40S FAR WEST...WITH LOW/MID 50S BLUE RIDGE BUT ONLY 60ISH
SE.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
AS OF 300 AM EDT WEDNESDAY...

THE UPPER LEVEL SLOWLY SLIDES EAST DURING THE PERIOD. COLD FRONT
MOVES EAST ON THURSDAY AND REACHES THE COAST THURSDAY NIGHT. THE
GFS AND ECMWF SHOWED THE FRONTAL BOUNDARY STALLING JUST OFFSHORE
FRIDAY. THE ECMWF DEVELOPS A WAVE ALONG THE BOUNDARY AND GENERATES
SOME SHOWERS ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA FRIDAY
AFTERNOON INTO FRIDAY NIGHT. BELIEVE THIS IS OVERDONE AND EXPECT
ANY CONVECTION TO FURTHER SOUTH.

SHAPED POPS TOWARDS THE GFS FOR THE RESIDUAL SHOWERS ON THURSDAY
AND FRIDAY. SOUTHWESTERLY FLOW ON THURSDAY WILL ALLOW AFTERNOON
HIGHS WARM INTO THE UPPER 50S IN THE NORTHWEST MOUNTAINS TO THE
MID 70S ACROSS THE SOUTHEAST. LOWS THURSDAY NIGHT WILL DROP INTO
THE UPPER 30S IN THE MOUNTAINS TO AROUND 50 IN THE PIEDMONT. THE
WEST TO NORTHWEST FLOW ON FRIDAY WILL RESULT IN COOLER AIR WITH
HIGHS HIGHS FROM THE UPPER 50S IN THE MOUNTAINS TO THE LOWER 70S
IN THE PIEDMONT. WENT WITH LOWS FRIDAY NIGHT CLOSE TO THE ENSEMBLE
MOS WITH VALUES FROM THE UPPER 30S IN THE WEST TO THE MID 40S IN
THE EAST.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 100 PM EDT TUESDAY...

MODELS IN GENERALLY GOOD AGREEMENT THROUGH THE EXTENDED PERIOD AS
THE ERN TROF SLIDES EAST AND ALLOWS RIDGING WITH NW FLOW TO
BECOME ESTABLISHED OVER OUR AREA. PREVIOUS MODEL RUNS INDICATING A
SIGNIFICANT COLD PUNCH FOR THE WEEKEND HAVE MELLOWED AND WILL
TREND THE CURRENT FORECAST GRIDS WARMER TOWARD THE HPC GUIDANCE.

BEST ENERGY WITH UPPER SHORT WAVE ROTATING AROUND THE BASE OF THE
ERN UPPER TROF SATURDAY IS SOUTH OF THE FA AND MOISTURE IS MORE
LIMITED. THIS WILL HELP SUPPRESS SHOWER ACTIVITY ON SATURDAY AS A
WEAK SFC BOUNDARY PUSHES THROUGH SO WILL BE MUCH LESS AGGRESSIVE
WITH POPS. THERE IS NO BIG PUSH TO THIS BOUNDARY AND IT WILL
REMAIN IN THE NEIGHBORHOOD FOR THE REMAINDER OF THE FORECAST
PERIOD. THERE ARE INDICATIONS OF IMPULSES RIDING ALONG THE FRONT
BUT SUBTLE DIFFERENCES IN PLACEMENT OF FEATURES WILL MAKE A BIG
DIFFERENCE IN SENSIBLE WEATHER. WILL OPT TO CONFINE POPS TO THE
TUESDAY PERIOD AS THE BOUNDARY GETS ENOUGH PUSH TO MOVE THROUGH
AS A WARM FRONT.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
AS OF 650 AM EDT WEDNESDAY...

EXTREMELY POOR FLYING CONDITIONS EXPECTED TO PREVAIL THIS MORNING
WITH WEDGE IN PLACE SUPPORTING CONTINUATION OF LOW STRATUS CIGS
AND VSBYS IN FOG. EXPECT WIDESPREAD MVFR TO IFR UNTIL THE WEDGE
FRONT STARTS TO MOVE NORTH LATER THIS MORNING. SHOWERS AND STORMS
WILL ALSO MOVE EAST OF LYH/DAN IN THE NEXT HOUR OR TWO WITH ADDED
SHRA LIKELY AFFECTING THE EASTERN CORRIDOR BY MID MORNING.

DURING THE DAY WILL SEE MOST OF THE DAY HEADING TOWARD SHOWERS
AND STORMS WITH WINDS SHIFTING TOWARD THE SOUTHEAST TO SOUTHWEST
AND THE WEDGE BREAKING. COLD FRONTAL BOUNDARY WILL NOT REACH
BLF/LWB AT LEAST UNTIL THIS EVENING. THINGS SHOULD DRY OUT TOWARD
LATE THIS AFTERNOON IN THE WEST BUT LOW CONFIDENCE IN JUST HOW
FAST SHOWERS WILL SHIFT EAST. THUS LEFT IN A MORE PESSIMISTIC
SCENARIO IN REGARDS TO EXITING LOWER CIGS AND SHOWERS WHILE
INCLUDING A PERIOD OF VCTS OR PREVAILING TSRA DURING THE AFTERNOON
ESPCLY OUTSIDE THE WEDGE. APPEARS AXIS OF HEAVIER SHOWERS AND
STORMS MAY REDEVELOP ALONG AND EAST OF THE BLUE RIDGE THIS
AFTERNOON PROVIDED HEATING SO INCLUDING MORE PREVAILING TSRA
THERE.

WINDS WILL ALSO PICK UP FROM THE SOUTH AND SE BY AFTERNOON AS
WARMER AIR ARRIVES PROVIDING FOR GUSTS TO 25-30 KTS AHEAD OF THE
FRONT.

AXIS OF SHOWERS AND STORMS SHOULD FINALLY EXIT THE EAST AFTER
MIDNIGHT BUT DRY ADVECTION BEHIND THE BOUNDARY LOOKS QUITE WEAK.
GUIDANCE SUGGESTS THAT IFR/LIFR CIGS AND VSBYS IN FOG/STRATUS
COULD REDEVELOP ACROSS THE REGION. FOR NOW DID NOT GO THAT LOW BUT
BROUGHT BACK MVFR TO OCNL IFR CIGS LATE TONIGHT.

APPEARS ENOUGH DRYING ALOFT TO PERHAPS SEE IMPROVEMENT TO VFR
ACROSS THE EAST LATER THURSDAY INTO FRIDAY WITH MVFR LIKELY
LINGERING AT TIMES ACROSS THE SE WEST VA LOCATIONS INTO FRIDAY. AN
UPPER LEVEL TROUGH OF LOW PRESSURE WILL CROSS THE TENNESSEE
VALLEY ON SATURDAY FOLLOWED BY WEAK HIGH PRESSURE INTO SUNDAY.
HOWEVER WESTERLY FLOW MAY STILL INDUCE SOME UPSLOPE MVFR CIGS AND
PERHAPS ISOLATED -SHRA ACROSS THE SE WEST VA SITES DURING
SATURDAY.
&&

.HYDROLOGY...
AS OF 340 AM EDT WEDNESDAY...

NO CHANGES TO THE RIVER FORECASTS...STILL EXPECTING ENOUGH QPF TO
BRING PORTIONS OF THE LOWER ROANOKE AND DAN TO GO INTO MODERATE
FLOOD IN NEXT DAY OR TWO. HOWEVER...RAINFALL IS LIMITED TO
SCATTERED CLUSTERS OF SHRA/TSRA EARLY THIS MORNING AND WILL HAVE
TO BECOME MORE ORGANIZED AS THE WARM FRONT LIFTS NORTH LATER THIS
MORNING FOLLOWED BY THE COLD FRONT THIS AFTERNOON AND EVENING.
STILL MAINLY CONCERNED WITH THE FLASH FLOOD THREAT ESPCLY ALONG
AND EAST OF THE BLUE RIDGE WHERE THE HEAVY RAIN POTENTIAL LOOKS
BEST.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR VAZ007-009>020-
     022>024-032>035-043>047-058-059.
NC...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NCZ001>006-018>020.
WV...FLASH FLOOD WATCH THROUGH THIS EVENING FOR WVZ042>045.

&&

SYNOPSIS...AMS/JH
NEAR TERM...JH
SHORT TERM...KK
LONG TERM...KK/MBS
AVIATION...AMS/JH/WP
HYDROLOGY...AMS/JH
Hazardous weather outlook, Apr 30, 3:15 AM EST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 AM EDT WED APR 30 2014

NCZ003>006-019-020-VAZ032-033-043>047-058-059-010815-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
415 AM EDT WED APR 30 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS
TODAY. AT THIS TIME CONFIDENCE IS HIGHEST THAT THE PRIMARY THREAT
WILL BE FOR DAMAGING WINDS WITHIN LINES OF STORMS. HOWEVER THERE
IS ALSO A CHANCE THAT SOME STORMS COULD PRODUCE TORNADOES AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

NCZ001-002-018-VAZ007-009>020-022>024-034-035-WVZ042>045-010815-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-
GREENBRIER-
415 AM EDT WED APR 30 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS
WEDNESDAY. AT THIS TIME CONFIDENCE IS HIGHEST THAT THE PRIMARY
THREAT WILL BE FOR DAMAGING WINDS WITHIN LINES OF STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Apr 30, 3:13 AM EST, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 AM EDT WED APR 30 2014

NCZ004-005-VAZ033-043-044-300945-
ROCKINGHAM NC-STOKES NC-FRANKLIN VA-HENRY VA-PITTSYLVANIA VA-
413 AM EDT WED APR 30 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 545 AM EDT

* AT 412 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR PINE HALL...MOVING TO THE NORTHEAST AT
  25 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  EDEN...
  MARTINSVILLE CITY...
  SYDNORSVILLE...
  WENTWORTH...
  AND MADISON.

THIS INCLUDES THE MARTINSVILLE SPEEDWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3626 8017 3696 7979 3680 7939 3625 7990
TIME...MOT...LOC 0811Z 209DEG 24KT 3629 8003

KK
Special weather statement, Apr 30, 3:38 AM EST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
438 AM EDT WED APR 30 2014

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-
301200-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
BOONE...WILKESBORO...TAZEWELL...MARION...BLAND...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...NEW CASTLE...
CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...SALEM...
FINCASTLE...LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...
BEDFORD...AMHERST...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...QUINWOOD...DUO...RAINELLE
438 AM EDT WED APR 30 2014

...DENSE FOG WILL AFFECT THE REGION THROUGH EARLY MORNING...

LOW CLOUDS...FOG AND DRIZZLE WILL IMPACT MAINLY THE HIGHER RIDGES
FROM SOUTHEAST WEST VIRGINIA...EAST TO THE VIRGINIA AND NORTH
CAROLINA FOOTHILLS THROUGH EARLY MORNING. VISIBILITIES WILL BE
LIMITED TO JUST A FEW HUNDRED FEET ALONG SOME HIGHWAYS...INCLUDING
INTERSTATE 77 AT FANCY GAP MOUNTAIN...AND THE BLUE RIDGE PARKWAY.
MOTORISTS SHOULD EXERCISE CAUTION...SLOW DOWN AND USE LOW BEAM
HEADLIGHTS IN DENSE FOG.

THE FOG AGAIN WILL DISPERSE AS MIXING INCREASES LATER THIS
MORNING.
Special weather statement, Apr 30, 4:28 AM EST, 3 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 AM EDT WED APR 30 2014

NCZ006-VAZ058-301030-
CASWELL NC-HALIFAX VA-
528 AM EDT WED APR 30 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  EASTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 630 AM EDT

* AT 527 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BAYNES...MOVING TO THE NORTHEAST AT 60
  MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. RAINFALL
  AMOUNTS UP TO AN INCH AND A HALF ARE POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SOUTH BOSTON...
  TURBEVILLE...
  PROSPECT HILL...
  JERICHO...
  AND HALIFAX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3664 7858 3669 7865 3669 7868 3668 7870
      3654 7874 3654 7913 3625 7915 3625 7941
      3626 7941 3654 7926 3655 7922 3669 7918
      3691 7907 3675 7868 3674 7869 3671 7867
      3664 7856
TIME...MOT...LOC 0924Z 212DEG 52KT 3624 7928

KK
Special weather statement, Apr 30, 5:35 AM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
635 AM EDT WED APR 30 2014

VAZ058-059-301115-
HALIFAX VA-CHARLOTTE VA-
635 AM EDT WED APR 30 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN CHARLOTTE COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 715 AM EDT

* AT 635 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR VIRGILINA...MOVING TO THE NORTHEAST AT
  30 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SOUTH BOSTON...
  TURBEVILLE...
  HALIFAX...
  CLOVER...
  AND REDOAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3671 7864 3667 7862 3664 7858 3669 7865
      3668 7870 3664 7871 3658 7871 3656 7874
      3654 7874 3655 7908 3694 7891 3683 7855
TIME...MOT...LOC 1033Z 210DEG 26KT 3649 7886

CF

The radar

The Roanoke radar (KFCX), 38 km away, was scanning. The volume nearest the first event began at 12:51 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood. Local standard time, as filed.

Flood, Roanoke (C)

When
April 30, 7:50 AM EST to 11:00 AM EST
Where
Roanoke (C) County, 0.92 mi SSW of Roanoke to 0.97 mi SSW of Roanoke
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.257, -79.955

WDBJ7 Television of Roanoke reported that a low water crossing bridge over the Roanoke River on Wiley Road, just south of the heart of Roanoke City, was closed due to flood waters from the Roanoke River.

Flash Flood, Charlotte

When
April 30, 1:28 PM EST to 5:25 PM EST
Where
Charlotte County, 3.1 mi SSW of Wren to 3.14 mi SSW of Wren
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.079, -78.874

The Charlotte County 911 Center reported that Robin Road was flooded and closed approximately six miles east-northeast of Brookneal where it crosses Turnip Creek as a result of flood waters from Turnip Creek.

Flash Flood, Campbell

When
April 30, 2:34 PM EST to 5:30 PM EST
Where
Campbell County, 1.9 mi N of Morris Church to 1.76 mi N of Morris Church
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.178, -78.899

The Campbell County 911 Center reported that Morris Church Road was flooded and closed approximately five miles west of Red House. This flooding appeared to be the result of Little Falling River or one of its tributaries overflowing their banks.

Flash Flood, Campbell

When
April 30, 4:10 PM EST to 5:25 PM EST
Where
Campbell County, 2.39 mi E of Brookneal to 2.42 mi E of Brookneal
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.049, -78.927

The Campbell County 911 Center reported that Dog Creek Road was flooded and closed as a result of flood waters from Dog Creek just before it flows into the Roanoke River.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515606, 515605, 515598, 515604.